Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 103, NWS Mobile, AL

April 5, 2022Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 2022, 12:41 PM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 12:41 PM CDT (17:41 UTC)
Expired
Apr 5, 2022, 1:15 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 77 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:51 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS54 KMOB 051741
SVRMOB
ALC039-FLC091-051815-
/O.NEW.KMOB.SV.W.0103.220405T1741Z-220405T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1241 PM CDT Tue Apr 5 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Covington County in south central Alabama...
  Northeastern Okaloosa County in northwestern Florida...

* Until 115 PM CDT.

* At 1241 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Andalusia to 11 miles north of
  Baker, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Florala, Laurel Hill and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 PM CDT for south central
Alabama...and northwestern Florida.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 PM CDT for south central
Alabama...and northwestern Florida.

&&

LAT...LON 3099 8639 3092 8639 3093 8670 3099 8670
      3100 8669 3100 8670 3106 8670 3128 8652
      3128 8620 3099 8619
TIME...MOT...LOC 1741Z 262DEG 43KT 3121 8639 3095 8672 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:37 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 5, 12:37 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1237 PM CDT Tue Apr 5 2022

.NEAR TERM /Now Through Wednesday/...Before noontime, a squall line is
moving south across the forecast area. With the line moving into an
area of 1500J/kg and Effective Bulk Shear Values values around 55kt,
the ingredients for continued strong to severe storms is expected.
Add in 0-1km helicities around 250 m^2/s^2 and embedded tornadoes
are possible. The line has become more organized in its structure as
it moves south, with south-southwesterly deep layer flow having a
significant cross line component, that when added to precipitable
h20 values of 1.7"-1.9", is creating torrential rainfall rates.
The more progressive speed of the line and dry conditions is
helping to temper, but not eliminate water issues. This line is
expected to slow as it moves to and south of the coast as the
driving upper dynamics move off and flow feeding the line becomes
more southwest to west and parallel with the line. The risk of
damaging storm will decrease, but not go way quite yet. With the
efficient rainers slowing, there being a better chance of
training cells, water issues will increase.

Tonight, the squall line will eventually stall over the northern
Gulf, helping to provide the focus for showers and thunderstorm
south of I-65 overnight. A night of above seasonal temperatures
continues, with temperatures bottoming out in the mid 60s to near
70.

Wednesday, the stalled surface will help to provide the focus for
convection formation as temperature rise. Temperatures rising into
the low to mid 80s will bring MLCapes rising into the 2000-2500J/kg
range. Wind shear values are very modest, with Bulk Shear Values
around 30-35kts and 0-1km helicities around 100m^2/s^2. Add in a
weak shortwave moving along the northern Gulf Coast helping to
provide some mid level destabilization and strong to marginally
severe storms are again possible. Helping to limit timing to late
morning and afternoon hours is a low level inversion centered around
850mb. The day's storms will have a hard time getting going until
this cap erodes. Large hail will be possible, with mid level
lapse rates of 7-7.5C/km indicated on the model soundings. /16

&&

.AVIATION...
18Z issuance...Mid level MVFR or higher conditions were noted
across the area outside of a southward moving line of eastward
moving thunderstorms. LIFR/IFR conditions were noted in the
thunderstorms containing very heavy rain, frequent lightning and
locally stronger and variable winds. This line will continue to
sag south to the coast into the early afternoon hours, affecting
area TAF sites from 18z to 23z before easing. Weak isentropic
upglide and a very moist airmass combined with southwesterly flow
of 5-10 knots will bring IFR level CIGS, maybe local fog formation
with the winds decrease. Thursday, as the stratus deck begins to
break up and the area heats, another round of showers and
thunderstorms is possible from late morning into the afternoon
hours. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CDT this evening for ALZ059-261>266.

     High Rip Current Risk through Thursday afternoon for ALZ265-266.

     High Surf Advisory until midnight CDT tonight for ALZ265-266.

FL...Wind Advisory until 6 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

     High Surf Advisory until midnight CDT tonight for FLZ202-204-206.

MS...Wind Advisory until 6 PM CDT this evening for MSZ078-079.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ650-655-
     670-675.

     Small Craft Advisory until 4 PM CDT this afternoon for
     GMZ630>636.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Apr 5, 11:24 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1124 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     TSTM WND DMG     4 NNW RUTLEDGE          31.78N 86.33W
04/05/2022                   CRENSHAW           AL   EMERGENCY MNGR

            SHINGLES OFF OF HOME AND DAMAGE TO A STORAGE
            BUILDING. TIME ESTIMATED BY RADAR.

&&

JFB
Special weather statement, Apr 5, 11:25 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
1125 AM CDT Tue Apr 5 2022

ALZ059-261>266-FLZ201-203-MSZ079-051730-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Baldwin Inland AL-Escambia AL-Mobile Central AL-Mobile Inland AL-
Escambia Inland FL-Santa Rosa Inland FL-George MS-
1125 AM CDT Tue Apr 5 2022

...Strong thunderstorms will impact portions of Mobile, central
Baldwin, southwestern Escambia, northern Santa Rosa, northwestern
Escambia and southern George Counties through 1230 PM CDT...

At 1124 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles west of
Poarch Creek Reservation to 4 miles west of Satsuma to 10 miles north
of Latimer. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Tillmans Corner,
Saraland, Bay Minette, Atmore, Theodore, Chickasaw, Satsuma, Grand
Bay, Robertsdale, Bayou La Batre, Creola, Century, Flomaton, Loxley,
Chunchula and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM CDT for south central
and southwestern Alabama...northwestern Florida...and southeastern
Mississippi.

&&

LAT...LON 3036 8819 3039 8840 3074 8841 3074 8889
      3105 8807 3100 8676 3076 8708 3040 8789
      3075 8792 3075 8794 3074 8794 3066 8793
      3072 8797 3068 8800 3072 8799 3071 8801
      3077 8800 3077 8801 3031 8814
TIME...MOT...LOC 1624Z 285DEG 36KT 3109 8768 3088 8813 3065 8889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Black
Local storm report, Apr 5, 11:56 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1156 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TSTM WND DMG     2 SSW TUNNEL SPRINGS    31.62N 87.26W
04/05/2022                   MONROE             AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF TREES
            DOWN AND BLOCKING PARTS OF HIGHWAY 21 NEAR
            THE PETERMAN AND TUNNEL SPRINGS AREA. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Apr 5, 12:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1209 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     3 SE BUTLER SPRINGS     31.77N 86.83W
04/05/2022                   BUTLER             AL   EMERGENCY MNGR

            TREES DOWN BLOCKING WILKINSON RD.

1045 AM     TSTM WND DMG     1 S CHAPMAN             31.65N 86.72W
04/05/2022                   BUTLER             AL   EMERGENCY MNGR

            TREES BLOCKING ROAD AT HIGHWAY 31 AND
            WAVERLY LN.

1051 AM     TSTM WND DMG     7 NNE I65 AND AL 185    31.95N 86.62W
04/05/2022                   BUTLER             AL   EMERGENCY MNGR

            TREES DOWN BLOCKING ROAD AT OLD STAGE RD AND
            HIGHWAY 185.

1057 AM     TSTM WND DMG     9 NE I65 AND AL 185     31.94N 86.52W
04/05/2022                   BUTLER             AL   EMERGENCY MNGR

            TREES BLOCKING ROAD AT FT. DEPOSIT RD AND
            HIGHWAY 31.

&&
Local storm report, Apr 5, 12:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TORNADO          3 NE COFFEEVILLE        31.80N 88.05W
04/05/2022                   CLARKE             AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF DAMAGE
            TO A HOME ON ICE PLANT ROAD. LIKELY TORNADO
            DAMAGE. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 5, 12:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1229 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     1 SSW AQUILLA           31.70N 88.43W
04/05/2022                   WASHINGTON         AL   EMERGENCY MNGR

            ROOF DAMAGE TO SEVERAL CHICKEN HOUSES.

&&

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:19 AM CDTSpecial Weather StatementMOBChoctaw41 min
Apr 5, 4:22 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile20 hr
Apr 5, 4:38 AM CDTSevere Thunderstorm WarningMOBChoctaw37 min
Apr 5, 4:44 AM CDTSpecial Weather StatementMOBButler31 min
Apr 5, 5:13 AM CDTSevere Thunderstorm WarningMOBChoctaw17 min
Apr 5, 5:43 AM CDTSevere Thunderstorm WarningMOBWilcox47 min
Apr 5, 5:50 AM CDTSpecial Weather StatementMOBButler, Conecuh, Monroe, Wilcox40 min
Apr 5, 6:22 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox38 min
Apr 5, 6:44 AM CDTSpecial Weather StatementMOBConecuh, Crenshaw46 min
Apr 5, 6:50 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Crenshaw40 min
Apr 5, 7:12 AM CDTSpecial Weather StatementMOBWashington48 min
Apr 5, 7:16 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Crenshaw44 min
Apr 5, 7:59 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington46 min
Apr 5, 8:04 AM CDTSpecial Weather StatementMOBClarke41 min
Apr 5, 8:11 AM CDTTornado WarningMOBChoctaw, Washington49 min
Apr 5, 8:12 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox48 min
Apr 5, 8:33 AM CDTTornado WarningMOBChoctaw, Clarke42 min
Apr 5, 8:34 AM CDTTornado WarningMOBClarke, Wilcox41 min
Apr 5, 8:40 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox50 min
Apr 5, 8:58 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox47 min
Apr 5, 9:08 AM CDTTornado Warning Tornado observedMOBClarke, Wilcox33 min
Apr 5, 9:11 AM CDTTornado WarningMOBWilcox19 min
Apr 5, 9:26 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Clarke, Conecuh, Monroe, Washington, Wilcox64 min
Apr 5, 9:30 AM CDTFlash Flood WarningMOBWashington5 hr
Apr 5, 9:32 AM CDTSevere Thunderstorm WarningMOBWashington43 min
Apr 5, 9:53 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Clarke, Monroe, Washington52 min
Apr 5, 9:57 AM CDTTornado WarningMOBButler, Conecuh, Monroe, Wilcox31 min
Apr 5, 10:02 AM CDTWind AdvisoryMOBBaldwin, Escambia, Mobile5 hr
Apr 5, 10:08 AM CDTTornado WarningMOBButler, Crenshaw37 min
Apr 5, 10:23 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Conecuh, Covington, Crenshaw, Monroe, Wilcox52 min
Apr 5, 10:25 AM CDTTornado WarningMOBButler, Crenshaw39 min
Apr 5, 10:47 AM CDTSpecial Weather StatementMOBMobile43 min
Apr 5, 11:03 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBButler, Crenshaw42 min
Apr 5, 11:15 AM CDTSevere Thunderstorm WarningMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more45 min
Apr 5, 11:25 AM CDTSpecial Weather StatementMOBBaldwin, Mobile65 min
Apr 5, 11:38 AM CDTSpecial Marine WarningMOB112 min
Apr 5, 11:45 AM CDTSevere Thunderstorm WarningMOBCrenshaw30 min
Apr 5, 11:56 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw, Escambia49 min
Apr 5, 11:57 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Apr 5, 12:10 PM CDTAreal Flood AdvisoryMOBButler, Covington, Crenshaw3 hr
Apr 5, 12:15 PM CDTFlash Flood WarningMOBMobile2 hr
Apr 5, 1:12 PM CDTSpecial Marine WarningMOB93 min
Apr 5, 1:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa26 min
Apr 5, 1:21 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa39 min
Apr 5, 1:37 PM CDTFlash Flood WarningMOBOkaloosa89 min
Apr 5, 1:57 PM CDTSpecial Weather StatementMOBOkaloosa33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.